Hail, Houston
- When
- May 23, 3:44 PM CST
- Where
- Houston County, 2.31 mi WSW of Percilla
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.538, -95.417
Quarter size hail reported on County Road 1705.
Severe thunderstorms developed along and ahead of a cold front and produced damaging winds and large hail. Significant downburst wind damage occurred near Sealy with an estimated 100 mph wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe thunderstorms developed along and ahead of a cold front and produced damaging winds and large hail. Significant downburst wind damage occurred near Sealy with an estimated 100 mph wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 23, 3:38 PM CST, 6 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
438 PM CDT Tue May 23 2017
.DISCUSSION...
Surface analysis as of 1 PM CDT showed an approaching cold front
stretching from Del Rio to Waco towards Shreveport, with a weak
prefrontal wind shift entering portions of the Brazos Valley.
Regional radar mosaic this afternoon shows a few cells developing
along and behind the front as it continues to push towards the
southeast. With RAP guidance instability increasing ahead of the
approaching boundary and lift overspreading the region from a
passing 90 knot upper jet, expect the severe weather threat to
increase over the next few hours for Southeast Texas as scattered
thunderstorms continue to develop along the front. Expect the
front to clear the Brazos Valley late this afternoon, reaching the
Houston metro mid-evening, and clearing the coast around midnight
tonight. Steep mid-level lapse rates will result in a large hail
and damaging wind threat (especially if any storms bow out) as the
front progresses southward.
A few showers may linger behind the front tonight before
dissipating as drier air moves into the region, with clearing
clouds and cold air advection behind the front resulting in
cool overnight low temperatures in the mid 50s to mid 60s. Dry
weather will continue through the rest of the week with high
temperatures gradually warming into into the low 90s by Friday as
shortwave ridging translates across the region. Northerly winds
will gradually swing around to the south by Thursday as surface
high pressure slides off to the east, allowing moisture to
gradually return by the beginning of the weekend. A cold front
looks to slide into Texas by the beginning of the weekend and
stall at the beginning of next week as an upper low reaches the
Great Lakes. Will have to keep an eye on the Monday/Tuesday
portion of the forecast next week as disturbances overriding this
stalled boundary look to result in a very wet period for the
region.
Huffman
&&
.AVIATION...
A cold front will push off the coast tonight with strengthening
northerly winds and building seas in its wake (some thunderstorms
developing along and ahead of the front could become strong or
severe as they move off the coast this evening). Onshore winds
will return early Thursday and quickly strengthen during the day.
Elevated winds and seas can be expected from the end of the week
on through the upcoming Memorial Day weekend. Caution flags will
probably be needed, and advisories will be possible. 42
&&
.CLIMATE...
Low temperatures Wednesday morning will be well-below normal for
late May and observations across parts of the Brazos Valley and
Piney Woods regions may approach or reach record low temperatures
for May 24. A listing of record low temperatures for May 24 for
the first order climate sites are provided below.
LOCATION RECORD LOW YEAR
City of Houston 54 1892
Houston Hobby 57 1940
College Station 55 1913
Galveston 62 1940
Huffman
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 56 82 60 90 73 / 50 10 0 0 10
Houston (IAH) 59 83 64 89 74 / 60 10 0 0 0
Galveston (GLS) 63 81 73 84 79 / 60 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION from 11 PM CDT this evening
through Wednesday morning for the following zones: Coastal
waters from Freeport to the Matagorda Ship Channel out 20
NM...Coastal waters from High Island to Freeport out 20
NM...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&
Discussion...14
Aviation/Marine...42Hazardous Weather Outlook National Weather Service Houston/Galveston TX 822 AM CDT Tue May 23 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241330- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 822 AM CDT Tue May 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible this afternoon and tonight along and ahead of a cold front. Some of these storms may be strong to severe and capable of producing gusty winds and large hail. The greatest potential for strong to severe thunderstorms will exist west of Interstate 45. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed generally for areas west of Interstate 45 today. GMZ330-335-350-355-370-375-241330- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 822 AM CDT Tue May 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible this afternoon and tonight along and ahead of a cold front. Some of these storms may be strong to severe and capable of producing gusty winds, large hail, and locally higher seas. Winds and seas will be higher in and near storms. Small Craft Advisories may be needed in the wake of the front tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Small Craft Advisories may be needed behind a cold front on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1047 AM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TORNADO GALVESTON 29.23N 94.90W
05/22/2017 GALVESTON TX EMERGENCY MNGR
TORNADO DAMAGED TO A HOLIDAY INN ALONG TERMINI-SAN LUIS
PASS ROAD INCLUDED WINDOWS BLOWN OUT AND LATTICE DAMAGE.
WITNESSES INDICATED THIS WAS A WATERSPOUT THAT MOVED
ONSHORE.
&&
CORRECTED EVENT TIME...LOCATION...EVENT...REMARKS
EVENT NUMBER HGX1700215
42PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1054 AM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM TORNADO 2 ENE HOLIDAY LAKES 29.22N 95.48W
05/22/2017 BRAZORIA TX EMERGENCY MNGR
TORNADO DAMAGE INCLUDED A PORCH ROOF IN BACK OF A
HOME...A DESTROYED PUMP HOUSE AND DAMAGED TRAILER...AND
SEVERAL TREES KNOCKED OVER.
&&
CORRECTED EVENT...REMARKS...SOURCE
EVENT NUMBER HGX1700213
42Special Weather Statement
National Weather Service Houston/Galveston TX
417 PM CDT TUE MAY 23 2017
TXZ163-232145-
Houston TX-
417 PM CDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL 445
PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Elkhart, or 9 miles south of Palestine, moving east at
45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Grapeland and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
3152 9510 3149 9511 3147 9510 3147 9506
3144 9504 3144 9501 3142 9500 3139 9496
3139 9514 3147 9572 3149 9574 3153 9565
3154 9565 3159 9528
TIME...MOT...LOC 2117Z 278DEG 39KT 3162 9571
HathawayThe Shreveport radar (KSHV), 180 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
8 thunderstorm wind, 3 hail. Local standard time, as filed.
Quarter size hail reported on County Road 1705.
Parts of FM 109 were blocked by downed trees.
Severe thunderstorms moved rapidly across the Sealy area, and a very intense and wet microburst produced significant wind damage to trees, structures and utility poles. Wind gusts may have exceeded 80 to 100 mph. The most significant damage began along or just northwest of Interstate 10 a few miles west of Sealy and moved in an approximate two mile wide swath south of the Interstate toward Highway 36. Damage included an 18 wheeler truck blown over, car windows blown out and part of a roof blown off at Sealy High School.
Dime size hail occurred near Sealy.
Large tree limbs, fences and power lines were downed. There was also some roof damage.
Trees were downed on FM 350 South.
A trampoline was wrapped around a light pole and fences were downed.
Golf ball size hail was reported.
Numerous large trees were downed.
This wind gust was measured by an observer.
A large tree limb was downed on top of an SUV on Masterson Street near the Disney Street intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689156, 689157, 689159, 689158, 689160, 689161, 689162, 689163, 689164, 689165, 689166.